Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this winter storm watch at Oct 10, 2021, 2:15 PM MDT for 10 counties in Colorado; Daggett County, Uintah County, Utah. It took effect at Oct 11, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 2:15 PM MDT (20:15 UTC)
- In effect from
- Oct 11, 2021, 6:00 PM MDT
- Expired
- Oct 11, 2021, 3:46 AM MDT
- In force
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO, Daggett County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 87 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm watch went out at Oct 10, 11:29 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 10, 11:29 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1129 AM MDT Sun Oct 10 2021
.UPDATE...
Issued at 930 AM MDT Sun Oct 10 2021
Colder air has moved over the region behind the system now
exiting to the southeast. Noticed quite a few sites with forecasts
near or below freezing when looking through latest model
guidance and MOS output. Therefore, wanted to get messaging out
earlier than later, so hoisted a Freeze Watch for a number of
valleys and lower elevation zones across northwest, central and
southwest Colorado for late tonight and early Monday morning.
&&
.SHORT TERM...(Today through Monday)
Issued at 339 AM MDT Sun Oct 10 2021
The trough axis of the latest system is currently passing over the
area now and will continue to progress eastward today. Lingering
moisture along with weak lift is supporting light rain and snow
showers across the area. Some of this snow has fallen on the higher
passes and melted, which could refreeze in the sub-freezing
temperatures so those roads may be tricky travel this morning.
Patchy dense fog may be possible in the of the foothills as well.
Subsidence and a slightly drier air mass moving in will keep most
locations dry today. A few terrain-driven showers in the high
country may be possible though. As the ridge builds over our
region clearing will take place in spots, although temperatures
are still expected to be 5 to 10 degrees below normal today. The
new air mass and clear skies will support sub- freezing lows
tonight in some of the higher valleys. More specifically the upper
Yampa, Colorado and San Juan river valleys. An abnormally strong
system will be moving from the Pacific Northwest into the Great
Basin tomorrow. This will place our region within increased
southwest flow therefore gusty winds will materialize through out
the day. Most of the precipitation will hold off during the day.
The one exception will be northeast Utah where isolated showers
could develop being closer to the associated lift and moisture.
.LONG TERM...(Monday night through Saturday)
Issued at 339 AM MDT Sun Oct 10 2021
Attention shifts to the well advertised, early-season winter storm
Monday night, as the deepening closed low bottoms out between
midnight and sunrise on Tuesday. In comparison to "normal" systems
this time of year, the 500mb heights will dig to -4 sigma below
normal as its core lifts from the CA/NV/AZ Triple Point towards the
Four Corners. IVT forecasts hint at a small pull of Sub Tropical
moisture out ahead of this system, which will be rapidly transferred
northeast in the 110+ kt jet rounding out the belly of the trough
Monday night. Models have favored the San Juans getting a kick start
of precipitation, before the core of the low's moisture drives
overhead. This could be attributed to said water vapor transport, in
conjunction with orographics and substantial QG lift in place early
Tuesday morning.
All the players come together as the day progresses and the low
lifts northeast across the Western Slope. Ingredients are favorable
for widespread precipitation Tuesday morning, with showers
progressing from west to east. Snow levels will start out around
7,000 ft Tuesday morning, and continue to lower to roughly 5,500 ft
by Tuesday night. In addition, mild SBCAPE values may trigger some
convective activity Tuesday afternoon. Thus, thunder-snow is not
outside the realm of possibilities.
Only minor discrepancies are vivid between deterministic guidance
by Tuesday evening. The center of the 500mb low is anticipated to
lift over northeast Colorado and into the Nebraska Panhandle, which
will allow wrap-around moisture to shift attention to the northern
zones overnight. By this time, snow levels are progged to drop near
5,000 ft, giving the northern valleys a chance to accumulate
measurable snow by sunrise.
The low rapidly lifts into the Northern Plains by mid day Wednesday,
and as such, showers will taper off quickly from west to east
Wednesday morning. Light, orographically driven snow may linger
across the northern ranges through the afternoon, however, the bulk
of the moisture tied to this system will be wrung out before noon.
Snowfall totals, this far out shall be taken with a grain of salt!
Though, total accumulations have consistently shown the mountains
picking up 4 to 8 inches, with locally higher amounts up to a foot
possible. Meanwhile, lower valleys will stick to rain.
Temperatures take a nose dive, dropping 15 to 20 degrees below
normal as this system rips through. A hard freeze is likely for our
southern valleys by Tuesday night...so hopefully those swamp coolers
and irrigation systems have been winterized! Another trough is
expected to dive along the lee side of the Northern Rockies
Thursday, bringing another round of showers mainly the northern and
central zones and keeping temps well below norm. Otherwise, drying
conditions return next weekend, as ridging builds over the western
CONUS.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Oct 10 2021
CIGS have gradually risen over the course of the morning, will all
terminals save KHDN up to VFR. KHDN remains at MVFR, and KEGE and
KASE remain below ILS breakpoints, but conditions should improve
over the next several hours as the stratus continues to erode.
VFR conditions will prevail for the next 24 hours, and winds will
continue generally light and terrain driven.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late tonight through Monday morning for COZ001-
002-007-008-021>023.
UT...None.
&&
UPDATE...NL
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJTHazardous weather outlook, Oct 10, 3:50 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 350 AM MDT Sun Oct 10 2021 COZ001>014-017>023-UTZ022>025-027>029-111000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 350 AM MDT Sun Oct 10 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Attention shifts to the next potent storm, which will likely impact the West Slope Tuesday through Wednesday. Widespread snow showers are possible down to valley floors. Several inches of snow are projected for most of the mountain ranges. Much cooler weather is likely with this system as a hard freeze is possible for many of the lower elevations Tuesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 9:25 AM MDT | Freeze Watch | GJT | Archuleta, Dolores, Eagle, Garfield, La Plata, Mesa and 6 more | 4 hr |
| Oct 10, 1:54 PM MDT | Freeze Warning | GJT | Archuleta, Dolores, Eagle, Garfield, La Plata, Moffat and 5 more | 20 hr |
Nearby
Winter Storm Watches in Colorado, 2021Winter Storm Watches in Utah, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.